Pennsylvania, 2021

Damaging Wind in Pennsylvania, July 19, 2021

July 19, 2021 · NWS CTP · 1 event in 1 county or zone

A disorganized north-south oriented line of showers and storms developed along the Route 15 corridor during the afternoon of July 19, 2021. One of the storms in this broken line produced a report of wind damage in Perry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A disorganized north-south oriented line of showers and storms developed along the Route 15 corridor during the afternoon of July 19, 2021. One of the storms in this broken line produced a report of wind damage in Perry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 19, 1:16 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 19, 1:16 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service State College PA
216 PM EDT Mon Jul 19 2021

.SYNOPSIS...
A mid and upper level trough extending from Southern Quebec
Canada into Eastern PA will create a northwesterly flow of dry
but much warmer air today and Tuesday.

A few weak weather systems will move across the area today and
Tuesday bringing a chance for a few showers across northern PA
and perhaps even a thunderstorm.

This trough is forecast to linger over the area for much of the
week, bringing a much drier week and less humidity then
previous weeks.

&&

.NEAR TERM /THROUGH TONIGHT/...
North to south moving showers are affecting the eastern forecast
area this afternoon...generally along a Route 15 line. A few
lightning strikes have occurred in Lycoming county. Expect these
to continue through the daylight hours, remaining generally east
of a Coudersport to State College to Breezewood line. The
showers are moving quickly so do not expect any water issues in
Tioga county with their low FFG values.

After the showers and clouds diminish this evening, look for
partly cloudy skies areawide along with a trend to
light/variable wind that will help to produce patchy valley fog
once again with little impact.

&&

.SHORT TERM /TUESDAY/...
Tuesday should be the warmest and most humid day off the week
with just a slight chance of a mid to late afternoon shower or
thunderstorms across the northern tier counties of the state.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Persistent upper-level troughing with a mean west-northwest
flow aloft will bring a series of shortwaves and associated cold
fronts across central PA from the midweek into next weekend.
The first of these shortwaves is projected to pass through early
Wednesday, with additional shortwave passages expected Friday
and again next Sunday.

Each shortwave will be accompanied by a chance of showers and
thunderstorms, but lower PWATs (available deep moisture) than
we've seen lately should keep the probability of heavy rainfall
relatively low. Latest guidance supports seasonably warm
temperatures through next weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Generally VFR conds will persist this aftn under a hazy sky. A
few showers or storms are possible, mainly along and east of
the Susq Valley. A northwesterly breeze of 5-10 kts is expected.

Clearing skies and diminishing winds will likely lead to patchy
valley fog once again tonight. Hinted at this possibility in
the TAFs.

Any valley fog will quickly burn off Tuesday morning, leaving
widespread VFR conds under a hazy sky. A stray late-day shower
or storm is possible across far northern PA.

Outlook...

Wed...Scattered SHRA and PM TSRA.
Thurs...Generally VFR.
Fri...Scattered PM SHRA/TSRA.
Sat...Generally VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Tyburski
SHORT TERM...Lambert/Tyburski
LONG TERM...Evanego
AVIATION...Evanego
Hazardous weather outlook, Jul 19, 3:35 AM EST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
435 AM EDT Mon Jul 19 2021

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-200845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
435 AM EDT Mon Jul 19 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 19, 2:52 PM EST, 23 minutes before
Special Weather Statement
National Weather Service State College PA
352 PM EDT Mon Jul 19 2021

PAZ028-050-052-056-057-192015-
Perry PA-Northumberland PA-Juniata PA-Dauphin PA-Snyder PA-
352 PM EDT Mon Jul 19 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY...
NORTHUMBERLAND...JUNIATA...DAUPHIN...AND SNYDER COUNTIES UNTIL 415 PM
EDT...

At 352 PM EDT, Doppler radar indicated a strong thunderstorm near
Meiserville, moving south at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Millersburg, Marysville, Duncannon, Elizabethville, Port Trevorton,
New Buffalo, Meiserville, Dehart Dam, Rockville, Liverpool, Halifax,
Dauphin, Dalmatia, Berrysburg and Enders.

LAT...LON 4067 7709 4073 7689 4039 7668 4031 7703
TIME...MOT...LOC 1952Z 338DEG 29KT 4061 7699

Banghoff
Special weather statement, Jul 19, 3:02 PM EST, 13 minutes before
Special Weather Statement
National Weather Service State College PA
402 PM EDT Mon Jul 19 2021

PAZ049-050-192015-
Union PA-Snyder PA-
402 PM EDT Mon Jul 19 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF UNION AND SNYDER
COUNTIES UNTIL 415 PM EDT...

At 402 PM EDT, Doppler radar indicated a strong thunderstorm over
Laurelton Center, moving south at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Troxelville, Laurelton Center and Hartleton.

LAT...LON 4090 7723 4092 7716 4081 7708 4079 7724
TIME...MOT...LOC 2002Z 344DEG 7KT 4088 7719

KF

The radar

The State College radar (KCCX), 91 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 19, 3:15 PM EST
Where
Perry County, 1.17 mi ESE of Reward
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
40.541, -77.051

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees along Owl Hollow Road west of Liverpool.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966356.